08212017Headline:

St. Petersburg, Florida

HomeFloridaSt. Petersburg

Email Bob Carroll Bob Carroll on LinkedIn Bob Carroll on Twitter Bob Carroll on Facebook
Bob Carroll
Bob Carroll
Contributor •

Toprol – XL Confused With Topamax In Pharmacies And Doctor Offices

Comments Off

AstraZeneca is reporting TOPROL-XL medication errors according to NewsInferno.com. TOPROL-XL, a beta blocker taken for the treatment of conditions such as hypertension and angina pectoris, is being confused in pharmacies and doctor offices with Topamax, indicated for the treatment of epilepsy and migraine prophylaxis.

AstraZeneca is reporting TOPROL-XL medication errors according to NewsInferno.com.

TOPROL-XL, a beta blocker taken for the treatment of conditions such as hypertension and angina pectoris, is being confused in pharmacies and doctor offices with Topamax, indicated for the treatment of epilepsy and migraine prophylaxis. Because of reports of this nature patients always need to insure that they are receiving the correct medicine from their doctors and pharmacists.

“The Food and Drug Administration (FDA), along with TOPROL-XL’s manufacturer, AstraZeneca, notified healthcare professionals and pharmacists this week that they had received reports of medication dispensing or prescribing errors.” There has also been reproted confusion with Tegretol or Tegretol-XR, used for the treatment of seizures. According to letters sent to healthcare professionals and pharmacists, AstraZeneca received reports that TOPROL-XL was incorrectly administered to patients instead of Topamax, Tegretol, or Tegretol-XR, and vice versa, some of them leading to adverse effects.

“Adverse effects have been reported to occur as a result of nonadministration of the intended medication and/or exposure to the wrong medication. In some cases, hospitalization was required. Examples of serious events reported…include recurrence of seizures; return of hallucinations; suicide attempt; and recurrence of hypertension.”

According to the letters, the medication error reports indicated that both verbal and written prescriptions were incorrectly interpreted and/or filled due to the similarity in names between the drugs. Additionally, overlapping strengths between TOPROL-XL and the other drugs, and the fact that they are stocked close to each other in a pharmacy, may have contributed to the errors.

The letters ask healthcare professionals to clearly communicate both oral and written prescriptions for TOPROL-XR, and requests that pharmacists arrange product inventory in a way that helps staff to differentiate between medicines, and to read labels several times to confirm that the correct medication is being dispensed.

Is it too much to ask that pharmacists and doctors appreciate the fact that there are only so many letters in the alphabet which will always mean that a number of drugs will have names that start with the same letter? Is it too much to ask that pharmacies actually follow their multiple supposedly fail-safe steps required to fill a prescription?

This precise confusion has caused serious injury to a decent and hardworking man in Pinellas County. His future is in jeopardy because professionals did not take the time or make the effort to assure that his drug was correct.